Can morphine build up in the body over a course of years and cause an overdose without having taken it that day?


Q: My girlfriend is on a pain plan/program due to a back injury that includes morphine and dilauded to manage it. A few nights ago she was very dehydrated and hadn't eaten all day, fell and hit her head. We had been on a road trip and she was never out of my sight, and hadn't taken any of her pain meds, but when I took her to the ER presenting with confusion and unable to speak her own name, doctors were adamant that she must have overdosed as there was a lot of opiates still in her system. Is it possible that the meds built up in her system over the years she has been on this pain plan and gave a false positive for OD, or even caused one with the dehydration/fasting?

Symptoms:  Confusion, amnesia

A:   This question is currently in queue and will be answered shortly by one of our doctors. In the meantime you may browse our library of answered questions by clicking here.

Related Q&A

Q: 23 y.o. female had lower right back pain for about 1 year following a burning pain from bending over (I thought it wa...

Q: Hello, I'm Adriana, I just received MRI results of my brain, I'm 40 yrs old, suffer from migraines, tension headaches...

Q: Hello I got liked in the chest 4days ago ( accident ) in the middle of the chest next to my left breast actually Righ...

Q: Hello, I had thoracic back pain (dully/achey) on my right side. This past Feb that lasted through May along with som...

Q: It began about three months ago. I would have lower back pain for a day and it would go away. Then it would happen a...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon